Alert archive / Utah / Flash Flood Warnings in 2004
Flash Flood Warning 4, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 18, 2004, 2:03 AM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2004, 2:03 AM MDT (08:03 UTC)
- Expired
- Jul 18, 2004, 5:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 212 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 8.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 658 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1998 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGJT 180803
FFWGJT
UTC037-181100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
203 AM MDT SUN JUL 18 2004
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWEST SAN JUAN COUNTY IN SOUTHEAST UTAH.
* UNTIL 500 AM MDT.
* AT 158 AM MDT...NEARLY STATIONARY THUNDERSTORMS WERE PRODUCING
VERY HEAVY RAINFALL ACROSS SOUTHWESTERN SAN JUAN COUNTY. THE
HEAVIEST RAIN WAS OCCURRING SOUTH AND WEST OF THE FRY
CANYON AREA...INCLUDING ALONG HIGHWAY 276. RAINFALL ESTIMATES OF 1
INCH AN HOUR WERE OCCURRING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3708 11049 3714 11049 3711 11049 3710 11044
3723 11031 3723 11031 3717 11031 3731 11020
3718 10998 3722 10994 3734 11011 3730 11048
3761 11045 3791 11014 3787 10962 3730 10965
3715 11003 3708 11049
$$3 follow-up statements
000 WGUS75 KGJT 180849 FFSGJT UTC037-181100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 241 AM MDT SUN JUL 18 2004 ...FLASH FLOOD WARNING CONTINUES FOR SAN JUAN COUNTY UNTIL 500 AM MDT... AT 240 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM FRY CANYON NORTHWEST ALONG HIGHWAY 95...OR THE WHITE CANYON AREA. RAINFALL AMOUNTS IN EXCESS OF 1 INCH AN HOUR ARE LIKELY IN THESE AREAS. THE STORMS WERE MOVING SLOWLY NORTH AND WILL PRODUCE HEAVY RAIN IN THE CANYON RIMS RECREATION AREA...AND DARK CANYON. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ TAL
000 WGUS75 KGJT 181033 FFSGJT UTC037-181100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 430 AM MDT SUN JUL 18 2004 ...FLASH FLOOD WARNING CONTINUES FOR SAN JUAN COUNTY UNTIL 500 AM MDT... AT 427 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS THAT PRODUCED THE HEAVY RAIN HAD WEAKENED AND MOVED NORTH...AND THAT ONLY LIGHT RAIN WAS OCCURRING OVER WEST-CENTRAL SAN JUAN COUNTY. HOWEVER...EXCESSIVE RUNOFF FROM EARLIER HEAVY RAIN WILL LIKELY CONTINUE IN THE FRY CANYON...WHITE CANYON...AND DARK CANYON AREAS OF WEST-CENTRAL SAN JUAN COUNTY. THIS INCLUDES HIGHWAY 95...WEST OF THE HIGHWAY 261 JUNCTION. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. $$ TAL
000 WGUS75 KGJT 181100 FFSGJT UTC037-181130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 500 AM MDT SUN JUL 18 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SAN JUAN COUNTY HAS BEEN ALLOWED TO EXPIRE... THE THREAT OF EXCESS RUNOFF FROM HEAVY RAIN HAS DIMINISHED OVER THE WARNED AREA...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. $$ TAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:45 PM MDT, 11 hours 18 minutes earlier.
Area forecast discussion, Jul 17, 2:45 PM MDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 245 PM MDT SAT JUL 17 2004 .SHORT TERM (TONIGHT THROUGH MONDAY)... UPPER LEVEL RIDGE ANCHORED OVER NEW MEXICO...WILL CONTINUE TO BRING MOIST SUBTROPICAL CONDITIONS TO THE REGION THROUGH MONDAY. ANOTHER ACTIVE AFTERNOON IS UNDERWAY...WITH SLOW MOVING THUNDERSTORMS OVER THE MOUNTAINS. A FEW CELLS ALREADY DRIFTING OVER THE VALLEY...ESPECIALLY OVER THE NORTHEAST SECTIONS OF THE FORECAST AREA WHERE BETTER SUN AND HEATING GOT THINGS GOING EARLIER TODAY. BLANKET OF MID CLOUDS OVER THE CENTRAL ZONES SLOWED HEATING... BUT STORMS ARE NOW FIRING OVER THE HIGHER TERRAIN AND EXPECT THIS TREND TO CONTINUE AS A WEAK SHRTWV OVER SOUTHERN UTAH LIFTS ENE THROUGH THE REGION THIS EVENING. MORNING SOUNDING CONTINUES TO INDICATE VERY MOIST CONDITIONS IN PLACE WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.3 INCHES. WINDS ALOFT SUGGEST MINIMAL STORM MOTION...GENERALLY TO THE E AT 5 TO 10 MPH. THIS WL RESULT IN LOCALLY HEAVY RAINFALL FROM THE STRONGER STORMS...WITH OVER 1 TO 2 INCHES POSSIBLE IN A SHORT PERIOD. NOCTURNAL CONVECTION AGAIN EXPECTED WITH WARM AND MOIST CONDITIONS CONTG AND MINOR WAVES RIPPLING OVER THE RIDGE AND INTO THE FORECAST AREA. LITTLE CHANGE IS EXPECTED THROUGH MONDAY WITH THE UPPER LEVEL RDG REMAINING PARKED OVER NEW MEXICO. SLIGHTLY DRIER CONDITIONS WL PERSIST OVER THE SOUTHERN ZONES WHERE CONVECTION WL NOT BE AS WIDESPREAD. GUIDANCE TEMPS REASONABLE THROUGH THE PERIOD. HOWEVER...PLAN ON GOING ABOVE GUIDANCE POPS IN LATER PERIODS WITH LITTLE CHANGE TO THE OVERALL PATTERN EXPECTED. .LONG TERM (TUESDAY THROUGH SATURDAY)... RIDGE AXIS BUILDS SLOWLY WEST OVER THE INTERMOUNTAIN WEST AND INTO THE GREAT BASIN THROUGH THE PERIOD. BOTH GFS AND ETA SHOWING A SLIGHT DECREASE IN MOISTURE THROUGH THE PERIOD...HOWEVER...WILL KEEP SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS EACH DAY AS MOISTURE APPEARS TO BE ADEQUATE TO SUPPORT CONVECTION. EXPECT TEMPERATURES TO REMAIN SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. JDC/MPM
Hazardous weather outlook, Jul 17, 5:51 AM MDT, 20 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 551 AM MDT SAT JUL 17 2004 CORRECTED DATE COZ001>014-017>023-UTZ022>025-027>029-181145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 551 AM MDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SLOW MOVING THUNDERSTORMS WILL OCCUR TODAY...ESPECIALLY OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. THIS WILL CREATE THE POTENTIAL FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING...ESPECIALLY IN AREAS OF STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH FLOODING...AND IN AREAS BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS SUNDAY AND MONDAY. FOR TUESDAY THROUGH FRIDAY...ISOLATED MOUNTAIN THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. TAL
Nearby
Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.